MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX15 OXY EAST WITH 4L RES STERILE; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX15 OXY EAST WITH 4L RES STERILE; BLOOD GAS OXYGENATOR
Model Number 3CX*FX15RE40C
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The oxygenator and pump head samples have been received.The oxygenator was sent back to the manufacturer for further evaluation.The icp pump was inspected upon receipt with no visual anomalies noted.The affected sample and a retention sample from the same lot were setup to check flow rates at the outlet of the pump.The samples were tested at flow rates that span the pumps rated flow capability across the pumps rpm range.The pump outlet pressure was then measured at the respective flow and speed.When compared to the pump flow chart found within the pump ifu, the affected sample and retention sample performed as expected.
 
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.H3: 81 - evaluation is in progress, but not yet concluded.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the oxygenator / centrifugal head complaint.As per the user facility, they went on cardiopulmonary bypass (cpb), cooled, and cross clamped, and everything was normal.Sometime after cdpg delivery, they could not flow more than 2.4 lpm with max rpm¿s with relatively normal back pressures.Po2 dropped to 150.They opened recirc line and got good flow.They brought in another centrifugal drive motor and changed it out.Flows remained the same, despite max rpm¿s.The surgeon was notified of the reduced flows and fem art cannula was checked, and everything appeared normal.The surgeon added a direct aorta arterial cannula with no changes in flows.They started to rewarm and flows improved to normal.*no known consequence or health impact to patient *product was not changed out *procedure was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: b5 (added describe event or problem).D4 (additional device information - added exp date).G3 (date received by manufacturer).G6 (indication that this is a follow-up report).H2 (follow-up due to additional information and device evaluation).H3 (device evaluated by manufacturer).H4 (device manufacture date).H6 (identification of evaluation codes 10, 3331, 213, 4315).The affected sample was visually inspected upon receipt, and it was found to have no anomaly, such as breakage.After being rinsed and dried, the amount of oxygen transfer and carbon dioxide gas removal were measured according to the product inspection procedure.It was confirmed to meet the factory's specifications, with no anomaly.The pressure drop was also measured with bovine blood, and a maximum blood flow rate of 5l/min could be obtained, with no obstructions found.Saline solution was flowed in the blood channel, and as a result, no formation of blood clot was found.The evaluation of the actual sample was found to have no anomalies; therefore, a definitive root caused could not be determined.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information form the clinical specialist indicates that the complaint involved an oxygenator that apparently experienced a high pressure excursion event (hpe) during cardiopulmonary bypass, with increasing (revolutions per minute) rpms and decreasing blood flow rates.A terumo icp disposable centrifugal pumphead was used on a terumo system 1 heart lung machine with centrifugal pump motor.The oxygenator and disposable centrifugal pumpheads were not changed out.The centrifugal drive motor was changed out with another drive motor, with no improvement in flows.As the clinician started to rewarm, the blood flow rates improved.The surgery was completed successfully with no harm to the patient.The pump record and blood gases were shared.This case was a mitral valve repair with the patient cannulated in the femoral aorta.Bypass was initiated at 8:02am.The first rpms and arterial blood flows recorded were 2537rpm and 3.68lpm at 8:03am.The arterial blood temperature was 32 degrees celsius at this time.By 8:06am, the rpms had increased to 3500-3600rpm and the arterial blood flow rates had decreased to 2.12-2.32 lpm by 8:15am.The arterial blood temperatures from 8:08am to 8:15am were 30.5 to 31.2 degrees c.The xclamp was applied to the aorta at 8:05am.Full flows were not achieved and the surgeon was notified.The aorta was cannulated to improve blood flow without success.The centrifugal drive pump motor was changed out with another drive motor without improvement.From 8:16am to 8:30am, the arterial blood temperature continued to drop as the clinician cooled the patient, with temperatures reaching 27 to 28 degrees c.The rpms ranged from 3500 to 3600 rpm from 8:16 am to 8:30 am, with arterial blood flows in range from 2.1 to 2.5 lpm.The arterial blood gas po2 at 8:20 am was 324mmhg.From 8:00am to 8:30am, arterial blood saturations were 97-99%, venous saturations were 55-58%, and mean arterial pressures were 39-41 mmhg.As soon as the clinician started to rewarm the patient at 8:36 am, with increasing arterial blood temperatures, the blood flow rates steadily improved on bypass.By 8:45 am, the rpms were 3575rpm and the blood flow rate had improved to 4.01 lpm at an arterial blood temperature of 31.7 degrees c, with a venous saturation of 72%.No activated clotting time (act) values were provided with the pump record to assess adequate anti-coagulation for the pump run.The only heparin administration was given right prior to the initiation of bypass, which was 30,000 iu as a loading dose.The pump run was 86 minutes long.

Brand Name
CAPIOX FX15 OXY EAST WITH 4L RES STERILE
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
125 blue ball road
elkton, MD 21921
7346634145
MDR Report Key19126692
Report Number1124841-2024-00047
Device Sequence Number8359550
Product Code DTZ
UDI-Device Identifier00699753450813
UDI-Public(01)00699753450813
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K151791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3CX*FX15RE40C
Device Catalogue NumberN/A
Device Lot Number3N27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by Manufacturer04/17/2024
05/30/2024
Initial Report FDA Received Date04/17/2024
Supplement Report FDA Received Date05/10/2024
06/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown